Tardive dyskinesia due to lithium treatment is still rare, but the antipsyhotic therapy substitute was linked to at least 1 particular patient case.
Lithium monotherapy can still cause tardive dyskinesia (TD) despite being a preferred treatment substitute to antipsychotics, according to a new case report.
Researchers from Aristotle University in Thessaloniki, Greece treated a 68-year-old female with bipolar disorder with lithium monotherapy and documented her progress in order to explain the development of her tardive dyskinesia-like syndrome. The study authors said she had been treated with this same therapy, 600 mg per day, for the previous 15 years. Her response was favorable and she rarely visited an outpatient clinic.
Before her lithium monotherapy, the patient was managed with neuroleptics and other mood stabilizers, the study authors reported. They noted her general medical record was “unimpressive.”
Despite the favorite response she displayed to lithium therapy, the tardive dyskinesia-like symptom appeared. The investigators stressed that she used no antipsychotic agent during this time, not even for a short period.
In the past, lithium has been suggested to cause a “neuroleptic malignant-like syndrome,” the investigators also noted.
This was, according to the study, the first reported case of TD following low-dose lithium monotherapy. Oftentimes, investigators explained, lithium treatment is preferred compared to antipsychotics because of the lack of chance of developing tardive dyskinesia.
However, this case report is the first to say that the relationship may be causal, adding to the understanding of the mechanisms of lithium action, they wrote.
“The findings suggest an effect of lithium on the dopaminergic system similar to that of antipsychotics. This effect is probably indirect and this is why tardive dyskinesia because of lithium is so rare,” study author Kostas N. Funtoulakis MD, PhD, told MD Magazine®.
Other studies have shown that abnormal involuntary movements during long-term lithium treatments are reported in 8% of patients at baseline and 16% after 7 years of treatment, according to the study authors.
Age may be a risk factor, they said, as well as female gender, early onset of affective illness, low body weight, and occurrence of dementia among first-degree relatives. TD can also affect as many up 22.5% of bipolar patients; while age and lithium therapy are risk factors, this seems to mostly pertain to those treated with first-generation antipsychotics, the researchers said.
Those 2 studies, the researchers noted, come to the opposite conclusion from other papers published on this topic. In other studies, results suggested that the dose of neuroleptics administered—and not the lithium dose—that predicts which patients may become neurotoxic.
Other studies indicate that adding neuroleptic treatments is the tipping point for lithium toxicity in half of patients, investigators wrote. One factor that may be relevant in that study was the type of neuroleptic in combination with its dosage. Half of the patients involved received haloperidol-lithium combination and showed abnormal EEG recordings, while no abnormal findings were present in patients treated with other neuroleptic-lithium combinations.
Investigators pointed to another UK-based study, in which higher rates of Alzheimer’s disease in lithium-treated patients were reported—highlighting the neurotoxic potential of the treatment.
The paper, “Lithium monotherapy-induced tardive dyskinesia,” was published online in Journal of Affective Disorders.